Health Highlights: Sept. 20, 2019
FDA Approves New Imodium Packaging to Help Curb Abuse Walmart Will Stop Selling All E-Cigarette Products Vaping-Linked Lung Illness Claims 8th Life
Here are some of the latest health and medical news developments, compiled by the editors of HealthDay:
FDA Approves New Imodium Packaging to Help Curb Abuse
In an effort to curb the misuse of the over-the-counter version the diarrhea drug loperamide (Imodium) on Friday the U.S. food and Drug Administration approved new packaging.
As the agency explained, Imodium is being used by people addicted to opioids to help ease the symptoms of withdrawal, but also when taken in large qualities can produce an intense high.
Taking large amounts of Imodium, however, can be dangerous causing heart problems leading to death.
The agency is now asking online distributors of these products to not sell more than one package to each customer.
The FDA is also making sure that the labeling and warnings on the package can be easily seen whether sold on stores shelves or online.
The newly approved packaging size restricts each carton to have no more than 48 milligrams (mg) of loperamide sealed in dose-sized blister packs.
There products covered by this new packaging include Imodium A-D, Imodium Multi-Symptom Relief and Be Health Loperamide HCl Capsules.
Package size limitations and use of unit-dose packaging may reduce medication overdose and death, the FDA says.
The maximum recommended daily dose of over-the-counter loperamide is 8 milligrams per day and 16 milligrams per day if prescribed.
At these doses loperamide is safe. But reports of serious heart problems and deaths linked to loperamide have been reported and most of these happened to people intentionally taking high doses of loperamide.
Most cases of loperamide abuse involve extremely high doses, in the range of 50 and 100 2-mg pills, according to a study published Feb. 4 in the journal Clinical Toxicology.
In 2017, the FDA had a "Heart Alert" warning added to Imodium's label. The alert warns users that taking more than of the drug than directed can cause serious heart problems or death.
Last year, the agency asked manufacturers and packagers of over-the-counter loperamide products to change the label and package of the product to make it safer.
The FDA continues to work with the manufacturers of loperamide, including those who make generic and liquid loperamide, to make the packaging of their product as safe as possible and harder to abuse.
"These changes are intended to increase the safe use of loperamide products without limiting over-the-counter access for consumers who use these products for their approved uses at the approved dose, according to labeling," acting FDA Commissioner Dr. Ned Sharpless, said in a statement.
Walmart Will Stop Selling All E-Cigarette Products
Retail giant Walmart announced Friday that it would no longer sell e-cigarettes in its thousands of U.S. stores.
The announcement comes amid reports of hundreds of cases of a severe, sometimes fatal, lung illness tied to vaping. On Thursday, the U.S. Centers for Disease Control and Prevention announced that the number of confirmed or suspected severe lung illnesses linked to e-cigarette use has risen to 530 cases across 38 states and the Virgin Islands.
There have also been eight confirmed deaths in the United States -- in California, Illinois, Indiana, Kansas, Minnesota, Missouri and Oregon, the CDC said.
Also this month, the Trump administration announced that it had plans to implement a nationwide ban on flavored vape products, because of their attractiveness to kids. And just this week, New York state became the first in the nation to ban flavored e-cigarettes.
This is not the first time Walmart has moved to restrict sales of vaping products. According to The New York Times, the retailer raised the purchase age of the products to 21 earlier this year, and in May it stopped sales of "fruit- and dessert-flavored electronic nicotine delivery systems."
Vaping-Linked Lung Illness Claims 8th Life
A Missouri man in his 40s is the eighth person in the U.S. to die from complications of a lung injury tied to using e-cigarettes, the Missouri Department of Health and Senior Services reported.
"This is an unfortunate case of a young man with no prior lung illness who started vaping because of chronic pain issues," said Dr. Michael Plisco, a critical care pulmonologist at Mercy Hospital in St. Louis, where the man died.
The patient first suffered from shortness of breath, which rapidly progressed to acute respiratory distress syndrome, Plisco said in a news release.
"Due to the nature of this critical illness, acute respiratory distress syndrome ultimately led to his death," he explained.
Vaping-related lung damage doesn't appear to be cause by an infection, but is likely due to damage to the lungs from chemicals in the vapor, according to the Missouri Department of Health and Senior Services.
The agency along with the CDC is advising anyone who has respiratory symptoms from vaping to get medical help immediately.
Also, pregnant women, teens and young adults should not use e-cigarettes and smokers who are trying to quit should use FDA approved methods and not e-cigarettes, the Missouri health department advises.
On Thursday, the U.S. Centers for Disease Control and Prevention announced that the number of confirmed or suspected severe lung illnesses linked to vaping has risen to 530 cases across 38 states and the Virgin Islands.
Besides the death in Missouri, there have also been seven confirmed deaths in six states -- California, Illinois, Indiana, Kansas, Minnesota and Oregon, the CDC said.